• Welcome! It’s great to see you. Our forum members are people, maybe like yourself, who experience mental health difficulties or who have had them at some point in their life.

    If you'd like to talk with people who know what it's like

Diet pills

Ruby Tuesday

Ruby Tuesday

Well-known member
Joined
Jun 14, 2009
Messages
136
I am going to see my gp next week to see whether she can offer me any slimming pills to aid weight loss. I am bipolar and since starting various meds and trying to get them right I have managed to put on about two stone. I would ideally like to lose three stone but am finding it really difficult to shift any weight. I am normally a total gym bunny but have lost all motivation and have cancelled my membership. I do cycle a lot though but just cant seem to lose it.
I am really down on myself because of this extra weight. I used to love clothes shopping etc but now hate it cos I hate having to buy bigger sizes.

Has anyone taken any diet pills etc? Are they even safe to take with the bipolar meds? Will my gp prescribe any in the first place?

Sorry to waffle :unsure:
 
dib4uk

dib4uk

Well-known member
Joined
Jul 23, 2009
Messages
2,182
Location
south london,england
Ruby Tuesday, dont worry about it so much!! its good that you've mentioned this here and i hope that you will tell your doctor everything that is bothering you and you get what you're looking for.

Regarding sliming pills you can now buy some of them from your local boots it costs a bit but if it helps then it helps you. I understand how you're feeling about buying clothes in a larger size. As a big woman I've recently put weight on and im waiting for some diet pills to come through the post.

Good luck with it all.

:D
 
S

skyblue

Guest
I know how you feel regarding the weight gain. I used to be very slim, but have put on 3 stone. It's really embarrassing seeing people I used know because they take one look at me and I can see it in their faces, the shock and disgrace, they can't believe how much weight I've gained ! Some, don't even recognise me at all :redface:.

I've put up a thread here, not sure if you've seen it - 'Lose weight whilst on medication'. There's afew of us tackling the weight issue.

I don't believe in slimming pills myself. The ones you can buy at shops and especially online I feel rip the public and vulnerable people off with their ridiculous prices. To be fair if they worked that well, EVERYBODY would be taking them for that quick fix, which i'm afraid doesn't exist.

The doc's slimming pills, I'd believe are amphetamine based (?). I know they used to be, unless they've been banned. I wouldn't have thought these are much good for you at all, especially having a Mental Illness. They could lead to some major mood swings and you could end up feeling very unwell.

But hey, that's just my opinion :rolleyes:.

Probably not what you want to hear, but I believe the only way to lose weight is to stick to the old fashioned exercise and healthy eating regime.

Take it easy and wishing you all the best with your weight loss. :flowers:
 
W

Watercolours

Well-known member
Joined
Feb 20, 2010
Messages
66
Orlistat from the GP would be the only prescribed drug from your GP legally now for slimming, there is nothing else available legally on prescription in the UK, the other drug was recently withdrawn here across the UK and Europe.

Orlistat does work, but has side effects but these can be controlled if you control your fat intake... you can buy Orlistat in places like Boots it’s called Alli but be warned it’s half the strength what the GP would give you and you’ll pay over the odds. The strength in the chemist over the counter is 60mg compared to the prescription which is 120mg.

I’m using taking it now from my GP and have lost weight, so it’s worth researching and asking him for...

Amphetamine based pills are not available in the UK from GP’s they have been banned for a long time, you can buy them online so be aware as they are highly addictive, dangerous and could kill you.
 
emski

emski

Well-known member
Joined
Jun 15, 2008
Messages
1,151
Location
North West
Hi Ruby and fellow slimmers!

I used to be slim and put on 3 stone due to meds. I'm slimming again now with the support of fellow forumers (see the thread that skyblue mentioned) mand I've already lost a stone so far this year due to diet/nutrition and swimming so it can be done.

Personally I wouldn't use slimming meds. I don't think GPs prescribe them unless your BMI is over 30 (techincally obese, though I hate BMI).

I've looked in the BNF (the drug bible). There are 3 drugs listed for use in the treatment of obesity:

Orlistat - a lipase inhibitor which reduces the absorption of dietary fat. Not contraindicated in bipolar disorder or mental health problems, though psychological side effects can include anxiety.

Sibutramine - a centrally acting appetite suppressant - inhibits the re-uptake of noradrenaline and serotonin - contraindicated in history of psychiatric illness. Psychological side effects include insomnia, anxiety, depression. Drug interactions: increased risk of Central Nervous System toxicity when taken with MAOIs, SSRIs and related antidepressants, mirtazapine, noradreanaline re-uptake inhibitors, trycyclic antidepressants and related, trytophan, increased risk of CNS toxicity when take with antipsychotics.

Rimonabant - cannabinoide receptor antagonist - cautions: history of suicidal ideation or of depressive illness; contraindicated in major depressive illness, uncontrolled psychiatric illness or concommitant treatment with antidepressant. Psych side effects: depression, anxiety, irritability, nervousness, sleep disorders, less commonly anger, aggression, suicidal ideation, rarely hallucinations.

Cautions, contraindications, side effects, drug interations - these drugs have the potential to cause depression, trigger manic episode, or complicate current treatment regime for bipolar.

The least scary looks to be orlistat, and Watercolours uses this with good effect, but please don't buy it from your supermarket or chemist, because depending on what medication you are on it really needs to be discussed with your GP and proper monitoring to be done.

Best of luck with your chosen weight loss regime and do join us in the bipolar section on the weight loss threads

:flowers:
 
T

TOONAFISH

Well-known member
Joined
Nov 23, 2008
Messages
2,686
Location
Bonnie Scotland
I have to say i would be wary.

I was diagnosed with an overactive thyroid after taking diet pills. Diet pills usually speed things up. I cant see them being very good. they are a stimulant and most things ie coffee, caffine in general, speed they make you feel totally shit in the long run.

obviously a doc could tell you better tho.
 
W

Watercolours

Well-known member
Joined
Feb 20, 2010
Messages
66
Rimonabant - cannabinoide receptor antagonist - cautions: history of suicidal ideation or of depressive illness; contraindicated in major depressive illness, uncontrolled psychiatric illness or concommitant treatment with antidepressant. Psych side effects: depression, anxiety, irritability, nervousness, sleep disorders, less commonly anger, aggression, suicidal ideation, rarely hallucinations.
This was withdrawn late last year across the EU because of the side effects.

http://www.nice.org.uk/TA144
 
emski

emski

Well-known member
Joined
Jun 15, 2008
Messages
1,151
Location
North West
huh they have changed your diagnosis again???
 
W

Watercolours

Well-known member
Joined
Feb 20, 2010
Messages
66
huh they have changed your diagnosis again???
Again... I've always been BPD for over two years... but the Bipolar II is what I always thought I was, but now it's been made official. I wrote a post somewhere on this forum about it! You can read it over at the blog I write though! http://daydreamgirl.wordpress.com/ It tells you more over there! :)
 
J

jamesdean

Guest
Orlistat from the GP would be the only prescribed drug from your GP legally now for slimming, there is nothing else available legally on prescription in the UK, the other drug was recently withdrawn here across the UK and Europe.

Orlistat does work, but has side effects but these can be controlled if you control your fat intake... you can buy Orlistat in places like Boots it’s called Alli but be warned it’s half the strength what the GP would give you and you’ll pay over the odds. The strength in the chemist over the counter is 60mg compared to the prescription which is 120mg.

I’m using taking it now from my GP and have lost weight, so it’s worth researching and asking him for...

Amphetamine based pills are not available in the UK from GP’s they have been banned for a long time, you can buy them online so be aware as they are highly addictive, dangerous and could kill you.
My auntie was on these drugs n she had to watch her fat intake though they didnt help ehr shes going to weight watchers now n its helping her.
 
Thread starter Similar threads Forum Replies Date
A Bipolar Forum 5
Top